Texas, 2023Wildfire in Texas, August 19 to 23, 2023
August 19 to 23, 2023 · NWS EWX · 2 events in 2 counties and zones
Near critical fire weather conditions were observed with relative humidity of 15%-30% and winds of 10-15 mph with gusts up to 20 mph and a number of fires started.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Near critical fire weather conditions were observed with relative humidity of 15%-30% and winds of 10-15 mph with gusts up to 20 mph and a number of fires started.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 19, 5:21 AM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 19, 5:21 AM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
621 AM CDT Sat Aug 19 2023
...New AVIATION...
.SHORT TERM...
(Today through Sunday)
Issued at 217 AM CDT Sat Aug 19 2023
Mostly clear skies continue to prevail across South-Central Texas
overnight with some patchy low clouds in the eastern counties.
Temperatures are in the lower to middle 80s for most locations and
low temperatures by morning will be in the 70s to near 80s along the
Rio Grande. Another hot day is expected as the upper ridge remains
centered to our north. Highs today should range from near 100-103 in
the Hill Country to 103-107 across the remainder of the area. A heat
advisory remains in place for portions of the Hill Country and
Coastal Plains with an Excessive Heat Warning for the northern
counties and I35/37 corridors. Low temperatures tonight will bottom
out in the 70s to near 80 degrees once again. Another hot day with
Heat Advisories and Excessive Heat Warnings is expected on Sunday.
High temperatures will likely be a degree or two warmer than today.
&&
.LONG TERM...
(Sunday night through Friday)
Issued at 217 AM CDT Sat Aug 19 2023
Strong, broad H5 ridging with 600-602 dm heights will dominate the
central CONUS Sunday night and Monday, and over the past 24-48 hours
models have extended this strength into Tuesday as well. Hot, dry
conditions will still be with us on Monday as a result, though
there's a too-low-to-mention chance for an isolated shower or two.
Highs of 100-106 are forecast and heat headlines will continue. In
addition, there could be a window of Critical fire weather
conditions in the late afternoon and early evening as wind speeds
begin to crank up with RH generally in the 20s.
All eyes remain on the Gulf, where a tropical wave is expected to
cross from W to E on Sunday night through Monday night. Given the
expected strength and placement of the ridge, it will move quickly in
modest easterly flow aloft, limiting residence time over very warm,
bathwater-y SSTs which should help limit development potential
significantly, though not entirely. It will also likely divert much
of the moisture and rain with this system into southern portions of
the region Tuesday, translating to the Rio Grande on Wednesday. This
is very unfortunate for locations that are currently in D3 or D4
drought status who stand to see very little or no rain under this
scenario, and a likelihood of continuing fire weather concerns
Wednesday and beyond. Northeastern areas could still see some rain,
but the chances for higher amounts on the order of 1-3+" continue to
lessen for areas north of I-10, and are no guarantee even for
southern/western areas. Still, we could see some of these higher
amounts, and so the WPC Day 4 ERO will include a Marginal Risk over
southern areas Tuesday/Tuesday night and along the Rio Grande on Day
5 (Wed/Wed night).
There's a good chance that this track positioning puts an end to the
100 degree day streak at KSAT by Tuesday, but not before it breaks
the standing record of 21 straight this weekend. Western areas will
likely see highs in the low to mid 90s Wednesday, the coolest in
months. At KATT, this track will likely allow for the 100 degree day
streak to continue right through next weekend to potentially the end
of the month. As the center of the upper ridge pushes back towards
the lower Mississippi Valley, temperatures will rise gradually each
day, especially east. Expect highs back into the 102-107 degree
range for many areas east of US-281, especially if they do indeed
remain mostly dry. West, expect upper 90s to low 100s Friday and
Saturday. can't rule out isolated late week rains in the PM hours,
but not a very high likelihood.
&&
.AVIATION...
(12Z TAFS)
Issued at 620 AM CDT Sat Aug 19 2023
VFR conditions should prevail through the period but there could be
brief MVFR ceilings this morning for the I35 sites. Will let the
SCT015 group continue for now. Otherwise, just a few high clouds can
be expected at times. Winds will be from the south for most of the
period with speeds generally at or below 14 knots.
&&
.FIRE WEATHER...
Issued at 217 AM CDT Sat Aug 19 2023
Low humidity into the teens to mid 20s remain forecast late this
afternoon and with slightly higher values through Sunday. Moisture
then upticks slightly on Monday before increasing more during early
to middle of next week with the approach of a tropical wave off the
Gulf of Mexico. 20-foot winds in the afternoons will be around 6 to
12 mph for most areas with some gusts up to 15 mph. We do expect an
increase in wind speeds to 10-15 mph with gusts to 20 mph each
evening along/behind the sea-breeze, and there may be a small window
of where fire weather conditions reach critical before RH's can
recover. Winds may slightly uptick Sunday and even more on Monday to
where a Red Flag Warning may be needed. A Fire Danger Statement
remains in effect through 9 PM this evening.
Residents across all of South Central Texas are urged to continue to
exercise extreme extra care with outdoor activities that could
inadvertently ignite wildfires.
&&
.CLIMATE...
Issued at 217 AM CDT Sat Aug 19 2023
Record High Temperatures
8/19 8/20 8/21
Austin Camp Mabry 107 106 107
Austin Bergstrom 106 105 104
Del Rio 108 106 105
San Antonio 108 107 104
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 106 79 108 80 / 0 0 0 10
Austin Bergstrom Intl Airport 104 77 106 78 / 0 0 0 10
New Braunfels Muni Airport 105 76 106 78 / 0 0 0 10
Burnet Muni Airport 105 77 105 79 / 0 0 0 0
Del Rio Intl Airport 106 81 106 81 / 0 0 0 10
Georgetown Muni Airport 106 79 106 81 / 0 0 0 0
Hondo Muni Airport 103 75 103 77 / 0 0 0 10
San Marcos Muni Airport 105 75 105 77 / 0 0 0 10
La Grange - Fayette Regional 103 77 105 77 / 0 0 0 10
San Antonio Intl Airport 103 78 104 80 / 0 0 0 10
Stinson Muni Airport 105 77 105 79 / 0 0 0 10
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from 1 PM this afternoon to 9 PM CDT this
evening for Atascosa-Bastrop-Bexar-Burnet-Caldwell-Comal-Fayette-
Frio-Gonzales-Guadalupe-Hays-Lee-Llano-Medina-Travis-Williamson-
Wilson.
Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening for
Bandera-Blanco-De Witt-Edwards-Gillespie-Karnes-Kendall-Kerr-Lavaca-
Real-Uvalde.
&&
Short-Term...29
Long-Term...KCW
Aviation...29Hazardous weather outlook, Aug 19, 3:51 AM CST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
451 AM CDT Sat Aug 19 2023
TXZ171>173-183>194-202>209-217>225-228-201000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
451 AM CDT Sat Aug 19 2023
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Dangerously hot temperatures are expected this afternoon and
early evening across South Central Texas. Excessive Heat Warnings
and Heat Advisories are in effect today. There remains a high
risk for heat related illnesses for those spending extended time
outdoors and not taking proper precautions.
Near-critical fire weather conditions are expected this afternoon
and evening. Residents across all of South Central Texas are
urged to continue to exercise extreme care with outdoor activities
that could inadvertently cause a wildfire.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Dangerously hot temperatures and heat index values are expected
each afternoon into early evening across South Central Texas
through Monday. There remains a high risk for heat related
illnesses for those spending extended time outdoors and not taking
proper precautions.
Near critical to critical fire weather conditions are expected
each afternoon and evening through Monday. Residents across all
of South Central Texas are urged to continue to exercise extreme
care with outdoor activities that could inadvertently cause a
wildfire.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Wildfire, Medina
- When
- August 19, 7:00 AM CST to August 22, 5:00 PM CST
- Where
- Medina forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.356, -99.110 (the zone’s center; the record gives no point)
The Stead Rekindle wildfire started on the 19th in Medina County. Near critical fire weather conditions were observed with relative humidity of 15%-30% and winds of 10-15 mph with gusts up to 20 mph when the fire started. The fire burned 403 acres before being brought under control on the 22nd.
Wildfire, Llano
- When
- August 22, 8:00 AM CST to August 23, 6:00 PM CST
- Where
- Llano forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.706, -98.684 (the zone’s center; the record gives no point)
The Rigid Oak wildfire started near Tow Trail and Oak Trail Loop in Tow on the 22nd. Near critical fire weather conditions were observed with relative humidity as low as 22% and winds of 10-20 mph with gusts up to 30 mph when the fire started. Forty-seven houses and three other structures were threatened and saved. The fire burned 236 acres before it was brought under control on the 23rd.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, August 19 to 26, 202345 injured · 25 events
- Flash Flooding and Flooding in California, August 19 to 21, 2023$512 million · 72 kt wind · 29 events
- Excessive Heat in Nebraska, August 19 to 25, 20231 death · 30 events
- Flash Flooding and High Wind in Nevada, August 19 to 21, 2023$25 million · 71 kt wind · 6 events
- Flash Flooding and Debris Flow in California, August 19 to 21, 2023$72,000 · 54 kt wind · 50 events
- Flash Flooding and High Wind in California, August 19 to 20, 2023$87,000 · 57 kt wind · 11 events
- Tropical Storm and Flash Flooding in California, August 19 to 22, 202339 events
- Heat in Missouri, August 19 to 25, 202337 events
- Excessive Heat in Louisiana, August 19, 202327 events
- Heat in Nebraska, August 19 to 25, 202324 events
- Excessive Heat and Heat in South Dakota, August 19, 202321 events
- Wildfire in Colorado, August 19 to 25, 2023$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134086, 1134087.